Hail, Erie
- When
- May 3, 11:44 AM EST
- Where
- Erie County, Cranesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.900, -80.350
Quarter sized hail was observed.
A warm front lifted into northwestern Pennsylvania causing scattered showers and thunderstorms to develop. At least one of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted into northwestern Pennsylvania causing scattered showers and thunderstorms to develop. At least one of the thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 3, 10:33 AM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1133 AM EDT THU MAY 3 2012 .SYNOPSIS... A FRONT JUST NORTH OF LAKE ERIE WILL REMAIN NEARLY STATIONARY INTO FRIDAY AS WAVES OF LOW PRESSURE MOVE ALONG THE FRONT. THE FRONT WILL DROP SOUTHEAST ACROSS THE AREA LATER FRIDAY AND STALL NEAR THE OHIO RIVER UNTIL A LOW SLOWLY MOVES ACROSS OHIO MONDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATE...BOOSTED TEMPS A BIT IN PLACES BASED ON LATEST HRRR OUTPUT. FOR 630 AM UPDATE...ONLY CHANGE WILL BE TO LOWER POPS FOR MORNING SINCE NOTHING OF NOTE CURRENTLY OCCURRING. ALSO WILL ADD SOME PATCHY FOG FOR NEXT FEW HOURS. THE AIRMASS WILL REMAIN UNSTABLE TODAY. A LOW LEVEL JET WILL CONTINUE TO BRING MOISTURE INTO THE CWA FROM THE SW WHILE WIND SHEAR REMAINS RELATIVELY WEAK. THE SHORT TERM HI RES MODELS SEEM TO WANT TO PRODUCE THE MOST CONVECTION INTO THE MORNING THEN THE NAM AND GFS TAPER BACK THE THREAT INTO THE AFTERNOON AS THE FRONTAL CONVERGENCE LIFTS NE OF THE AREA. WILL CONTINUE CHANCE POPS FOR TODAY WITH THE BEST CHANCE IN THE NORTH. DUE TO THE LIMITED RISK FOR SEVERE WILL NOT MENTION AT THIS TIME. A VERY WARM DAY IS IN STORE WITH RECORD OR NEAR RECORD HIGHS POSSIBLE. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... THE WEAK FRONTAL BOUNDARY WILL GET PUSHED SOUTH ACROSS THE CWA FRI. ABUNDANT MOISTURE PRESENT WITH PW'S AROUND 1.5 INCHES. EXPECT FAIRLY WIDESPREAD SHRA/TSRA TO SPREAD SE ACROSS THE REGION WITH THE FRONT. CLOUD COVER WILL BE MORE EXTENSIVE SO THIS SHOULD HELP TO LIMIT HIGH TEMPS/INSTABILITY AND THUS THE SEVERE THREAT. FRI NIGHT...THE BETTER THREAT FOR CONVECTION SHOULD BE SHIFTING INTO THE SOUTHERN HALF OF THE CWA WITH A LINGERING CHANCE INTO SAT FOR MAINLY THE SOUTH. EVEN THOUGH OVERALL AIRMASS REMAINS QUITE WARM ON SAT...NE FLOW OFF OF A CHILLY LAKE ERIE WILL LIKELY KEEP TEMPS IN THE LOW TO MID 60S DOWNWIND OF THE LAKE. THE HIGH TO THE NORTH SHOULD PUSH ENOUGH OF A RIDGE SOUTH INTO THE AREA TO HOLD OFF THE PRECIP THREAT FOR SAT NIGHT AND SUN BUT OVERRUNNING IN THE SW WILL BEGIN ON SUN AND COULD ALLOW SOME CONVECTION TO RETURN. THE APPROACH OF A LOW WEST OF THE AREA BY DAYBREAK MON WILL PROBABLY LEAD TO MORE CONVECTION PUSHING INTO AT LEAST THE WEST HALF OF THE AREA SUN NIGHT. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... LOW PRESSURE WILL BE MOVING INTO THE REGION ON MONDAY WITH INCREASED CHANCES OF RAIN BY AFTERNOON. THIS RAIN WILL CONTINUE INTO MONDAY NIGHT AND MAY ACTUALLY LINGER INTO TUESDAY MORNING. MODELS ARE DIFFERING ON HOW FAST THIS LOW WILL CLEAR THE AREA. A FRONTAL BOUNDARY WILL NOT BE ALL THAT FAR FROM THE SOUTHERN COUNTY WARNING AREA ON TUESDAY NIGHT BUT IT APPEARS THAT MUCH OF THE AREA WILL BE DRY. MODELS ARE STRUGGLING ON HOW TO DIG THE NEXT TROUGH INTO THE CENTRAL LAKES ON WEDNESDAY. THE DIFFERING SCENARIOS WOULD BE SHOWERS RETURNING EITHER EARLY WEDNESDAY OR MAYBE HOLDING OFF UNTIL AFTERNOON OR EVENING. HIGHS WILL LIKELY BE ABOVE AVERAGE ON MONDAY BUT WE WILL COOL BACK TO SEASONAL LEVELS FOR TUESDAY INTO WEDNESDAY. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... EXPECT SOME MIDDLE AND HIGH LEVEL CLOUD COVER TO VARY IN THICKNESS THROUGH THE MORNING. BELIEVE THERE WILL AT LEAST BE A FEW PATCHES OF MVFR FOG...ESPECIALLY WHERE IT RAINED OVERNIGHT. CANT COMPLETELY RULE OUT A SHOWER OR TWO DEVELOPING WITH THE MORNING MIX. IF THESE DO OCCUR THEY WILL BE VERY BRIEF. SOUTHWEST WINDS WILL BECOME GUSTY BY AFTERNOON. GUSTS IN THE 25 KNOT RANGE WILL BE COMMON WITH A FEW LOCATIONS ACROSS NW OHIO AROUND 30 KNOTS. THE ATMOSPHERE WILL BE UNSTABLE AGAIN THIS AFTERNOON BUT THERE MAY NOT BE ANY BOUNDARIES TO GET THE CONVECTION STARTED. CANT RULE OUT AN ISOLATED STORM ANYWHERE ACROSS THE REGION. HOWEVER IT APPEARS THAT THE KERI AREA MAY HAVE THE BEST CHANCE BUT STILL NOTHING HIGHER THAN 30 PERCENT. .OUTLOOK...NON-VFR CONDITIONS POSSIBLE IN CONVECTION THURSDAY EVENING AND AGAIN FRIDAY AFTERNOON/EVENING. NON-VFR POSSIBLE ON MONDAY. && .MARINE... WARM FRONT WILL BE IN THE VICINITY OF THE NORTH SHORE OF LAKE ERIE TODAY. THIS SHOULD ALLOW FOR A SOUTH TO SOUTHWEST WIND ACROSS THE ENTIRE LAKE. THE STRONGEST WINDS WILL LIKELY BE ACROSS THE WESTERN BASIN BUT SHOULD NOT EXCEED 20 KNOTS. SOUTHWESTERLY WINDS WILL CONTINUE INTO FRIDAY NIGHT WITH A WIND SHIFT EXPECTED BY SATURDAY MORNING AS A COLD FRONT PASSES. HIGH PRESSURE IN THE WAKE OF THE FRONT WILL REMAIN IN CONTROL INTO SUNDAY WITH NORTHEAST TO EAST WINDS EXPECTED. THIS WILL LIKELY CAUSE WAVES TO BUILD BUT WITH WINDS NOT EXPECTED TO BE HIGHER THAN 15 KNOTS WE SHOULD SEE 2 TO 4 FOOT WAVES. WE WILL HAVE TO WATCH THE WESTERN HALF OF THE LAKE CLOSELY IF WIND SPEEDS ARE A BIT STRONGER THAN ANTICIPATED. AS LOW PRESSURE APPROACHES THE CENTRAL LAKES ON MONDAY WINDS SHOULD GRADUALLY SWING AROUND TO THE SOUTH. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...ADAMS/TK SHORT TERM...ADAMS LONG TERM...MULLEN AVIATION...MULLEN MARINE...MULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 534 AM EDT THU MAY 3 2012 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-040945- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 534 AM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT FOR MAINLY THE NORTHERN PART OF THE AREA NEAR LAKE ERIE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 137 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381544.